Alert archive / Tennessee / Flash Flood Watches in 2018

Flash Flood Watch 6, NWS Morristown, TN

December 26, 201833 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this flash flood watch at Dec 26, 2018, 3:42 PM EST for 33 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at Dec 27, 2018, 7:00 PM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2018, 3:42 PM EST (20:42 UTC)
In effect from
Dec 27, 2018, 7:00 PM EST
Expired
Dec 28, 2018, 3:23 PM EST
In force
20 hr
Issued by
NWS Morristown, TN
Flood severity
None
All 42 counties

Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hamilton County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Dec 26, 12:31 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Dec 26, 12:31 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1231 PM EST Wed Dec 26 2018

.AVIATION...
VFR conditions continue this afternoon and tonight with mainly
light winds as high pressure remains in control. Southerly winds
increase on Thursday with increasing cloud cover at CHA with cigs
dropping to MVFR by midmorning. Expect VFR cigs to continue on
Thursday through the end of the period at TYS and TRI as
downsloping winds continue.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...High Wind Watch from Thursday morning through late Thursday
     night for Blount Smoky Mountains-Cocke Smoky Mountains-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

     Wind Advisory from 7 AM EST /6 AM CST/ Thursday to 6 AM EST /5
     AM CST/ Friday for Bledsoe-Marion-Morgan-Sequatchie.

VA...None.
&&

JB
Hazardous weather outlook, Dec 26, 4:15 AM EST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
415 AM EST Wed Dec 26 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
415 AM EST Wed Dec 26 2018 /315 AM CST Wed Dec 26 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Windy conditions are expected Thursday morning through Friday
morning across the Cumberland Plateau and also in the east
Tennessee mountains. Wind gusts to around 40 mph are expected
across the plateau, while wind gusts over the east Tennessee
mountains will climb into the 60 to 70 mph territory. Winds will
begin to subside late Thursday night into Friday morning.

Additionally, between Thursday afternoon and late Friday night,
heavy rainfall is expected to affect portions of east Tennessee,
southwest Virginia, and far western North Carolina. The heaviest
rain is likely to fall across eastern Tennessee and far western
North Carolina, south of the interstate 40 corridor. Rainfall
amounts of 2 to 3 inches are expected, mainly in the higher
terrain, between Thursday morning and Friday night. With saturated
soils, warm temperatures, and snow pack left at higher
elevations, excessive runoff will be a concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 4:02 AM ESTHigh Wind WatchMRXBlount, Carter, Cocke, Greene, Monroe, Sevier and 1 more12 hr
Dec 26, 4:02 AM ESTWind AdvisoryMRXBledsoe, Campbell, Marion, Morgan, Polk, Scott and 1 more57 hr
Dec 26, 12:09 PM ESTRiver Flood WarningMRXCocke, Jefferson4 days
Dec 26, 12:09 PM ESTRiver Flood WarningMRXCocke3 days
Dec 26, 3:42 PM ESTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more45 hr

Nearby

Flash Flood Watches in Tennessee, 2018Flash Flood Watches in Virginia, 2018Flash Flood Watches in North Carolina, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.